DARRELL R. ABERNETHY, M.D., Ph.D.; DAVID J. GREENBLATT, M.D.; RICHARD I. SHADER, M.D.
True physiologic addiction to diazepam has been reliably described in isolated cases by documentation of a physical withdrawal syndrome characterized by agitation, tachycardia, and diaphoresis and, rarely, hallucinations, psychosis, and seizures (1). Although usually occurring after prolonged use of high doses, in one case a withdrawal syndrome occurred after abrupt withdrawal of diazepam after long-term use in a usual therapeutic dose (2). The present report describes a case of diazepam withdrawal syndrome after long-term ingestion of extremely high doses. The case was documented and the patient effectively treated with propranolol.
Plasma levels of diazepam and desmethyldiazepam, the biologically active demethylated
DARRELL R. ABERNETHY, DAVID J. GREENBLATT, RICHARD I. SHADER. Treatment of Diazepam Withdrawal Syndrome with Propranolol. Ann Intern Med. 1981;94:354–355. doi: 10.7326/0003-4819-94-3-354
Download citation file:
Published: Ann Intern Med. 1981;94(3):354-355.
Cardiology, Coronary Risk Factors, HIV, Hypertension, Infectious Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use